Weight gain a side effect of long-term antibiotic treatment for Q fever
Scientists have unearthed still more evidence that antibiotics can contribute to obesity. Research published ahead of print in the journal Antimicrobial Agents and Chemotherapy suggests that patients on long-term antibiotic treatment gained weight and had significant changes in their gut microbiota.
The study, led by Didier Raoult, of Aix-Marseille University, Marseille, France, followed 48 patients who were being treated long-term with doxycycline and hydroxychloroquine for Q fever, and 34 control subjects. Nearly one quarter of the treated patients gained anywhere from two to 13 kg (five to 30 lbs), while none of the controls exhibited weight gain. Patients typically received treatment for 18 months.
"Doxycycline and hydroxychloroquine treatment exhibited a reproducible effect on the community structure of the gastrointestinal microbiota, with treated patients presenting significantly lower concentrations of beneficial bacteria, Bacteroidetes, Firmicutes, and Lactobacilli," says coauthor Angelakis Emmanouil, of Unite de Recherche sur les Maladies Infectieuses et Tropicales Emergentes (URMITE), CNRS, Marseille.
"Reproducible" refers to the fact that the same effect is seen in all the treated patients with weight gain. That strengthens the connection between the diminished numbers of bacterial species and the weight gain.
The finding that one in four patients had weight gain suggests that particular subgroups of patients treated for Q fever are vulnerable to weight gain. In research published last year, Raoult and others showed that the vulnerable subgroups could be predicted by the composition of their gut microbiota prior to antibiotic treatment.
The investigators conclude that their results highlight the need for reduced calorie diets for patients undergoing long-term antibiotic treatment, especially with doxycycline.